Ohio, 2003

Flash Flood and Flooding in Ohio, August 15, 2003

August 15, 2003 · NWS ILN · 6 events in 4 counties and zones

5 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 15, 2:05 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 15, 2:05 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT FRI AUG 15 2003

VISIBLE IMAGERY AND KILN RADAR THIS AFTN WERE SHOWING DEVELOPING
CONVECTION...MAINLY FROM THE CVG AREA NE TO CMH.  THIS WAS IN
RESPONSE TO A WEAK SFC TROF...COMBINED WITH CAPES BETWEEN 2500 J/KG
AND 3000 J/KG.  ATTM...WATER VAPOR IMAGERY DEPICTED A S/WV OVER SRN
WISCONSIN/NRN IL.  THIS S/WV SHOULD KEPT CONVECTION GOING INTO THE
EVENING HOURS N AND INTO EARLY MORNING S AS IT MOVES FROM NW TO SE
OVER THE CWFA.  ONCE THIS PASSES AND CONVECTION CEASES...SKIES
SHOULD BECOME MOSTLY CLEAR.  VERY HUMID AIRMASS WITH DEWPOINTS IN
THE LOWER TO MID 70S...WITH LIGHT WINDS AND LEFT OVER MSTR FROM
RAINFALL WILL RESULT IN AREAS OF FOG...LOCALLY DENSE.
EVENING/MIDNIGHT SHIFT WILL HAVE TO ASCERTAIN IF AN ADVISORY SHOULD
BE NEEDED.

FOR SATURDAY...COLD FRONT OVER THE NRN PLAINS WILL SWEEP SOUTHEAST
INTO THE SRN GREAT LAKES BY AFTN...THEN ACRS OUR CWFA INTO THE OHIO
RIVER VALLEY BY LATE SATURDAY NIGHT/SUNDAY MORNING.  ONLY WEAK
CONVERGENCE NOTED ON MODELS IN THE LOW LVLS.  BEST UPR DYNAMICS WILL
BE FOCUSED MORE TOWARDS NE OHIO.  HOWEVER...WITH FCST CAPES OF
NEARLY 3000 J/KG...IT WILL NOT TAKE MUCH TO KICK OFF A SCATTERED
LINE OF CONVECTION (PSBLY A SQUALL LINE).  50 POPS FOR THE ENTIRE
REGION STILL LOOK GOOD AT THIS TIME.

WILL DRY THINGS OUT ON SUNDAY AS HIGH PRESSURE RIDGES INTO THE
REGION.  DRY CONDITIONS SHOULD PREVAIL THROUGH AT LEAST WEDNESDAY
EVENING...BEFORE AN APCHING COLD FRONT FROM THE WEST BRINGS THE NEXT
CHC FOR PCPN.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Aug 15, 4:00 AM EST, 10 hours 45 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER AIR DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
TODAY.  ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE.

HEAT INDICES WILL RISE INTO THE UPPER 90S TODAY IN THE MIAMI AND
WHITEWATER VALLEYS AND THE CINCINNATI TRI-STATE AREA...WHICH WILL
CAUSE PROBLEMS FOR THE ELDERLY AND FOR PERSONS THAT WORK OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL BRING THE CHANCE FOR MORE THUNDERSTORMS ON
SATURDAY.  SOME OF THE STORMS ARE EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 67 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 flash flood. Local standard time, as filed.

Flood, Hamilton

When
August 15, 2:45 PM EST to 3:30 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Scattered thunderstorms with heavy rain caused localized flooding of roads and creeks to rise out of their banks in the Cincinnati and Columbus metro areas during the late afternoon and evening.

Flood, Warren

When
August 15, 3:00 PM EST to 4:00 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Scattered thunderstorms with heavy rain caused localized flooding of roads and creeks to rise out of their banks in the Cincinnati and Columbus metro areas during the late afternoon and evening.

Flood, Licking

When
August 15, 3:30 PM EST to 4:15 PM EST
Where
Licking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Scattered thunderstorms with heavy rain caused localized flooding of roads and creeks to rise out of their banks in the Cincinnati and Columbus metro areas during the late afternoon and evening.

Flood, Franklin

When
August 15, 4:45 PM EST to 5:45 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Scattered thunderstorms with heavy rain caused localized flooding of roads and creeks to rise out of their banks in the Cincinnati and Columbus metro areas during the late afternoon and evening.

Flood, Franklin

When
August 15, 6:55 PM EST to 7:30 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Scattered thunderstorms with heavy rain caused localized flooding of roads and creeks to rise out of their banks in the Cincinnati and Columbus metro areas during the late afternoon and evening.

Flash Flood, Franklin

When
August 15, 7:30 PM EST to 8:30 PM EST
Where
Franklin County, Bexley
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Thunderstorms that produced locally five to seven inches of rain inundated the east side of Columbus during the evening. Street flooding occurred from Bexley north to Gahanna with numerous road closures. Several homes in Bexley neighborhoods had flooded basements, with high water forcing 25 families out of their homes. Seventeen structures sustained major damage from flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333152, 5333153, 5333154, 5333155, 5333156, 5333476.